South Carolina, 2014

Damaging Winds in South Carolina, June 13, 2014

June 13, 2014 · NWS CHS · 2 events in 1 county or zone

Thunderstorms developed during afternoon hours as a mid level disturbance passed over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed during afternoon hours as a mid level disturbance passed over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 13, 5:20 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE SOUTHEAST STATES
THROUGH TONIGHT. A WEAK COLD FRONT WILL THEN STALL OVER THE AREA
SATURDAY AND DISSIPATE SUNDAY INTO MONDAY. ATLANTIC HIGH PRESSURE
WILL REBUILD EARLY NEXT WEEK AND REMAIN THE DOMINATE FEATURE
THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THIS EVENING...THE MAIN CONCERN EARLY ON WILL BE TWO-FOLD. FIRST
IS THE COLLISION OF THE SEA BREEZE WITH THE CONVECTION COMING IN
FROM THE WEST/NW THAT WILL MERGE OVER BERKELEY TO INLAND COLLETON
BEFORE IT HEADS TOWARD CHARLESTON COUNTY. OVERALL THE
THERMODYNAMIC SET UP ISN/T ANYTHING TO WRITE HOME ABOUT. BUT
DCAPES OVER 1000 J/KG SUGGESTS THAT SOME OF THE TALLER STORMS
COULD TAP INTO THE MID LEVEL DRY AIR...THUS GENERATING POSSIBLE
STRONG DOWNBURSTS OF WIND AND LARGE HAIL. A SECOND AREA OF CONCERN
IS CONVECTION COMING INTO THE AREA FROM THE SW THAT WILL ALSO
MERGE WITH THE SEA BREEZE OVER INTERIOR SE GA. THAT TOO COULD
RESULT IN ISOLATED STRONG OR SEVERE STORMS UNTIL ABOUT 9 OR 10 PM.

TONIGHT...AS TEMPS BEGIN TO COOL OFF WITH THE LOSS OF DAYTIME
HEATING...THE FOCUS OF CONVECTION SHOULD OCCUR INLAND WHERE A H5
SHORTWAVE WILL SLOWLY MAKE WAY INTO THE SOUTHEASTERN UNITED
STATES. A FEW SHOWERS AND/OR THUNDERSTORMS HAVE ALREADY DEVELOPED
OVER THE MIDLANDS LATE THIS AFTERNOON WITHIN A LEE TROUGH...BUT
ARE EXPECTED TO SHIFT INTO NORTHWESTERN ZONES OF SOUTHEAST SOUTH
CAROLINA THIS EVENING AND POSSIBLY OVERNIGHT AS THE H5 SHORTWAVE
SLOWLY SHIFTS TO THE COAST AFTER MIDNIGHT. HAVE THEREFORE
PROLONGED SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH MUCH
OF TONIGHT FOR MOST AREAS...BEFORE INDICATING BEST CHANCES
OFFSHORE LATE. SHOWER/THUNDERSTORM COVERAGE SHOULD BE LESS
OVERNIGHT THAN WHAT IS EXPECTED BEFORE SUNSET. OVERNIGHT LOWS WILL
RANGE IN THE UPPER 60S INLAND TO LOW/MID 70S CLOSER TO THE COAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY THROUGH MONDAY...NEAR TO SLIGHTLY ABOVE NORMAL RAIN CHANCES
WILL PREVAIL THROUGH THE WEEKEND AS A DISSIPATING COLD FRONT STALLS
OVER THE AREA SATURDAY WITH ITS REMNANTS HOLDING IN PLACE INTO
SUNDAY. THE PATTERN ALOFT WILL BE DOMINATED BY A WEAK H5 SHEAR AXIS
WITH A RIBBON OF GULF MOISTURE FEATURING PWATS IN EXCESS OF 1.75
INCHES. THE END RESULT WILL BE SCATTERED...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MUCH OF THE PERIOD WITH THE GREATEST
CHANCES FOR MEASURABLE RAINFALL OCCURRING ACROSS INLAND AREAS AHEAD
OF THE SEA BREEZE. ISOLATED...PULSE SEVERE TSTMS WILL BE POSSIBLE
THROUGH THE WEEKEND...MAINLY ALONG MESOSCALE BOUNDARY COLLISIONS...
WHICH IS STANDARD FOR EARLY SUMMER. TEMPERATURES WILL BE AT OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER LOW OFF THE SOUTHEAST COAST WILL GRADUALLY DISSIPATE AS
THE UPPER RIDGE BECOMES THE DOMINANT FEATURE DURING THE LONG TERM.
ATLANTIC HIGH PRESSURE WILL REBUILD AT THE SURFACE WITH A BROAD
SOUTHERLY FLOW ACROSS THE AREA. THE AFTERNOON SEA BREEZE WILL
PROVIDE A TRIGGER FOR CONVECTION EACH AFTERNOON/EVENING WHILE THE
LEE TROUGH ALSO AIDS IN DAYTIME CONVECTION. MOST AREAS WILL SEE
HIGH TEMPS BACK IN THE LOWER 90S.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
WE/LL CLOSELY WATCH CONVECTION FROM UPSTREAM THAT COULD IMPACT
EITHER OR BOTH TERMINALS THIS EVENING WITH SUB-VFR CONDITIONS. WE
COULD SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON...BUT CONFIDENCE REMAINS TOO LOW TO INCLUDE IN THE TAFS
AT THIS TIME.

EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS AT EITHER TERMINAL EACH AFTERNOON/EARLY EVE DUE TO
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
TONIGHT...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS AS THE WATERS REMAIN BETWEEN HIGH PRESSURE OVER
FLORIDA AND A TROUGH OF LOW PRESSURE INLAND. SOUTHWEST WINDS SHOULD
BE AT THEIR PEAK THIS EVENING...NEAR 15 OR EVEN 20 KTS...BEFORE
GRADUALLY DECREASING LATE AS THE PRESSURE GRADIENT RELAXES WHEN A
H5 SHORTWAVE BEGINS TO SHIFT OFFSHORE. WE COULD SEE A FEW SHOWERS
AND THUNDERSTORMS LATER TONIGHT AS FORCING INCREASES IN
ASSOCIATION WITH THE SHORTWAVE. SEAS WILL RANGE BETWEEN 3-4 FT
EARLY...THEN GRADUALLY SUBSIDE TO 2-3 FT AS SFC WINDS GRADUALLY
BECOME MORE OFFSHORE.

SATURDAY THROUGH WEDNESDAY...GENERAL SOUTHERLY FLOW WILL DOMINATE
FOR MUCH OF THE EXTENDED PERIOD...INDICATIVE OF EARLY SUMMER
WEATHER. MINOR NOCTURNAL SURGES ARE POSSIBLE JUST ABOVE ANY
NIGHT...BUT SPEEDS WILL BE NO HIGHER THAN 15 KT AT BEST. SEAS WILL
AVERAGE 4 FT OR LESS WITH LITTLE RISK FOR SMALL CRAFT ADVISORY
CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...
SHORT TERM...ST
LONG TERM...JRL
AVIATION...DPB/ST
MARINE...
Hazardous weather outlook, Jun 13, 2:25 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
325 AM EDT FRI JUN 13 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-141145-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
325 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 13, 5:18 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     RIP CURRENTS     FOLLY BEACH             32.66N  79.92W
06/13/2014                   CHARLESTON         SC   LIFEGUARD

            FOLLY BEACH LIFEGUARD REPORTED ONE RIP CURRENT JUST
            OUTSIDE OF THE GUARDED SWIMMING AREA. NO REPORTED
            RESCUES.

&&

EVENT NUMBER CHS1400699

JHP
Special weather statement, Jun 13, 6:01 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
701 PM EDT FRI JUN 13 2014

SCZ044-045-050-052-140000-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
701 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON...BERKELEY AND GEORGETOWN COUNTIES THROUGH 800 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MACBETH TO ORCHARD
HILL...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITESVILLE...MONCKS CORNER...OAKLEY...LINCOLNVILLE...GROVE
HALL...SUMMERVILLE MEDICAL CENTER...CYPRESS GARDENS...CHARLESTON
SOUTHERN UNIVERSITY...HUGER...CROWFIELD PLANTATION...JAMESTOWN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3308 7934 3300 7936 3300 7949 3303 7953
      3302 7956 3299 7954 3299 7955 3301 7957
      3299 7958 3297 7955 3299 7959 3295 7961
      3293 7957 3291 7957 3285 7968 3300 8038
      3333 7993 3332 7970 3325 7948 3313 7927
TIME...MOT...LOC 2300Z 274DEG 26KT 3326 7990 3303 8022
Local storm report, Jun 13, 6:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 NNE CROWFIELD PLANTAT 33.10N  80.04W
06/13/2014  M0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED.

&&

EVENT NUMBER CHS1400700

33

The radar

The Charleston,SC radar (KCLX), 91 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 13, 6:31 PM EST to 6:32 PM EST
Where
Dorchester County, 0.58 mi E of Summerville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.020, -80.170

The public reported one tree down on a power line along North Main Street.

Thunderstorm Wind, Dorchester

When
June 13, 7:05 PM EST to 7:06 PM EST
Where
Dorchester County, 0.69 mi S of Summerville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.010, -80.180

The public reported several limbs down with a diameter up to 2 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530461, 530459.